Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS San Angelo, TX

August 13, 2005Coke County, Nolan County, Sterling County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 13, 2005, 2:46 PM CDT for Coke County, Nolan County, Sterling County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 2:46 PM CDT (19:46 UTC)
Expired
Aug 13, 2005, 6:45 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coke County, TX, Nolan County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 70 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:48 PM CDTFLASH FLOOD14 N Sterling City, TXSTATE HIGHWAY 163 FROM STERLING SITY NORTH TO THE COUNTY LINE WAS CLOSED DUE TO 2 FEET OF WATER ON THE HIGHWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 182 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 131949
FFWSJT
TXC081-353-431-132345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN NOLAN COUNTY IN WEST CENTRAL TEXAS
  STERLING COUNTY IN WEST CENTRAL TEXAS
  COKE COUNTY IN WEST CENTRAL TEXAS

* UNTIL 645 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM STERLING CITY TO SILVER...5 MILES NORTHWEST OF 
  ROBERT LEE...TO MARYNEAL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA...SILVER...      
  SANCO...5 MILES NORTHWEST OF ROBERT LEE...MARYNEAL.

ADDITIONAL RAINFALL AMOUNTS OF OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3165 10126 3170 10055 3239 10012 3226 10100

$$
3 follow-up statements
000 
WGUS74 KSJT 132126
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 PM CDT SAT AUG 13 2005

TXC081-353-431-132345-
NOLAN TX-STERLING TX-COKE TX-
418 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR COKE...
STERLING AND SOUTHERN NOLAN COUNTIES...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN...OVER MAINLY 
STERLING COUNTY. SINCE 315 PM...DOPPLER RADAR ESTIMATED RAINFALL 
AMOUNTS OF 2.5 TO 4 INCHES HAVE OCCURRED FROM STERLING CITY TO 13 
MILES NORTHWEST OF STERLING CITY. ALSO...THIS AREA INCLUDES HIGHWAY 
87. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE 
THROUGH 645 PM...ACROSS STERLING COUNTY. ELSEWHERE IN THE WARNING 
AREA...RAINFALL AMOUNTS WILL 1 TO 1.5 INCHES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCE 
RESERVOIR NEAR PAINT CREEK RECREATION AREA...SILVER AND SANCO.

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3165 10126 3167 10087 3171 10086 3171 10044
      3209 10024 3209 10017 3238 10016 3231 10066
      3208 10066 3209 10126

$$
000 
WGUS74 KSJT 132222
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT SAT AUG 13 2005

TXC081-353-132221-
NOLAN TX-COKE TX-
511 PM CDT SAT AUG 13 2005

...THE FLASH FLOOD WARNING FOR COKE AND NOLAN COUNTIES IS
CANCELLED...

THE HEAVY RAIN THAT PROMPTED THE WARNING FOR COKE AND NOLAN HAS 
WEAKENED...THEREFORE THE WARNING IS CANCELLED FOR THESE TWO 
COUNTIES.  

LAT...LON 3159 10126 3163 10087 3171 10087 3171 10083
      3208 10082 3209 10126

$$

TXC431-132345-
STERLING TX-
511 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR STERLING
COUNTY...

AT 508 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED UP TO 6 
INCHES OF RAIN HAS FALLEN OVER THE PAST 3 HOURS IN NORTHERN STERLING 
COUNTY...AND RADAR ESTIMATES OF OVER 2 INCHES IN THE PAST THREE 
HOURS COVER A WIDE AREA FROM NORTH THROUGH WEST OF STERLING CITY.  
BAR DITCHES ALONG HIGHWAY 163 WERE FULL.  SINCE THE HEAVY RAIN IS 
CONTINUING...ROADWAYS MAY SOON BECOME INUNDATED WITH WATER... 
ESPECIALLY IN LOW SPOTS.  HIGHWAY 158 WEST OF STERLING WILL ALSO 
LIKELY HAVE WATER OVER THE ROAD ALONG ITS MANY LOW WATER CROSSINGS.  
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3159 10126 3163 10087 3171 10087 3171 10083       
3208 10082 3209 10126

$$
000 
WGUS74 KSJT 132252
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
549 PM CDT SAT AUG 13 2005

TXC431-132345-
STERLING TX-
549 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR STERLING
COUNTY...

AT 548 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 2 
FEET DEEP ACROSS HIGHWAY 163 14 MILES NORTH OF STERLING CITY.  
HIGHWAY 163 NORTH OF STERLING CITY HAS BEEN CLOSED DUE TO FLASH 
FLOODING.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STERLING
CITY.

CONTINUED EXCESSIVE RUNOFF AND ADDITIONAL HEAVY RAINFALL WILL 
CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT.  MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES... DIPS...OR LOW WATER CROSSINGS.  TURN AROUND...DONT 
DROWN  

LAT...LON 3159 10126 3163 10087 3171 10087 3171 10083
      3208 10082 3209 10126

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:39 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 8:39 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
839 AM CDT SAT AUG 13 2005

.SHORT TERM...
UPDATED ZONES TO REFLECT BATCH OF PRECIPITATION MOVING
NNE ACROSS EASTERN CWA IN RESPONSE TO UPPER TROF
AND DEEP LOW LEVEL MOISTURE.

&&

.PREV DISCUSSION... (ISSUED 329 AM CDT SAT AUG 13 2005)

SHORT TERM...
MOIST TROPICAL AIRMASS IN PLACE TODAY. GFS MODEL HAS MEAN RH VALUES
OF 70 TO 80 PERCENT INTO TUESDAY...AT WHICH TIME THEY FALL INTO
THE 50S. HARD TO SEE SHORTWAVES IN WATER VAPOR LOOP AS CONVECTION
HAS DIRTIED IT UP QUITE A BIT. SCATTERED THUNDERSTORMS IN THE BIG
COUNTRY WERE MOVING NORTH AT 20 TO 25 MPH...AND WERE PRODUCING
SOME LOCALLY HEAVY RAIN. AN OUTFLOW BOUNDARY WAS MOVING EAST INTO
HASKELL AND THROCKMORTON COUNTES...WHILE A WEAK COLD FRONT WAS
NEARLY STATIONARY IN THE PANHANDLE.

WILL FOLLOW GFS MOS GUIDANCE FAIRLY CLOSELY TODAY...THOUGH WILL
TAKE HIGHS DOWN A COUPLE DEGREES FOR THE ADDITIONAL CLOUD
COVER...ESPECIALLY FROM THIS MORNING. SHOULD SEE PARTLY CLOUDY
THIS AFTERNOON.

LONG TERM...
GFS MODEL INDICATES WEAK COLD FRONT APPROACHING AND WASHING OUT OVER
THE BIG COUNTRY SUNDAY. CONFIDENCE NOT HIGH ON JUST HOW FAR THE
FRONT WILL GET (AS IT MAY REMAIN NORTH). INCREASED CHANCES OF RAIN
ON SUNDAY HOWEVER. SHORTWAVE ASSOCIATED WITH UPPER LOW CURRENTLY
IN THE BAJA CALIFORNIA MAY ALSO GIVE A BOOST TO PRECIPITATION
CHANCES IN THE SUNDAY NIGHT/MONDAY TIME PERIOD...AS IT MOVES
NORTHEAST IN THE SOUTHWEST FLOW ALOFT.

UPPER HIGH TRIES TO REESTABLISH ITSELF TOWARD MID WEEK...THOUGH
THERE STILL IS SOME MOISTURE ENTRAINED IN IT. WILL KEEP MID/LATE
NEXT WEEK PRECIPITATION FREE ON THIS FORECAST PACKAGE HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      90  71  88  70 /  40  40  50  50
SAN ANGELO   90  73  90  73 /  30  30  40  30
JUNCTION     90  72  91  73 /  40  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/26
Hazardous weather outlook, Aug 13, 5:37 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 AM CDT SAT AUG 13 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
537 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUBTROPICAL
MOISTURE WILL CONTINUE TO STREAM INTO WEST CENTRAL TX...RESULTING
IN SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK...
AS A MOIST SUBTROPICAL AIRMASS REMAINS OVER WEST CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

14

In the hours before

Special weather statement, Aug 13, 10:56 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1056 AM CDT SAT AUG 13 2005

TXZ073-139-140-154-155-168>170-131900-
BROWN TX-COLEMAN TX-CONCHO TX-KIMBLE TX-MASON TX-MCCULLOCH TX-
MENARD TX-SAN SABA TX-
1056 AM CDT SAT AUG 13 2005

VERY HEAVY RAIN HAS OCCURRED THIS MORNING ACROSS MENARD AND SOUTHERN
CONCHO COUNTY. DOPPLER RADAR HAS ESTIMATED 2 TO 3 INCHES BETWEEN
MENARD AND FORT MCKAVETT IN MENARD COUNTY...SINCE 8 AM. ALSO...A
WEATHER OBSERVER 6 MILES NORTHWEST OF MENARD REPORTED A RAINFALL
AMOUNT OF 2.16 INCHES. MORE SHOWERS AND THUNDERSTORMS ARE MOVING
NORTHEAST ACROSS KIMBLE AND MENARD COUNTIES. AND ADDITIONAL 1 TO 2
INCHES WILL BE POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY AND
HEARTLAND THROUGH 2 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN.
Special weather statement, Aug 13, 11:49 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 AM CDT SAT AUG 13 2005

TXZ066-127-131745-

RUNNELS TX-TAYLOR TX-
1149 AM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...

AT 1147 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHWEST OF WINTERS...MOVING
NORTH AT 15 MPH. ALSO...LAW ENFORCEMENT REPORTED PEA SIZE HAIL AND
WIND GUSTS BETWEEN 40 TO 45 MPH IN WINTERS.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINTERS LITTLE ELM LAKE BY 1155 AM CDT
  PUMPHREY BY 1210 PM CDT
  DRASCO BY 1220 PM CDT
  BRADSHAW BY 1230 PM CDT
  OVALO...LAKE ABILENE...TUSCOLA AND LAWN BY 1245 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 13, 12:04 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1204 PM CDT SAT AUG 13 2005

TXZ140-131800-

BROWN TX-
1204 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR BROWN
COUNTY...

AT 1158 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTH OF BROWNWOOD...MOVING
NORTH AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  OWENS BY 1215 PM CDT
  LAKE BROWNWOOD NEAR BYRDS STORE AND BLANKET BY 1220 PM CDT
  MAY BY 1230 PM CDT
  US-183 NEAR THE BROWN-EASTLAND COUNTY LINE BY 1240 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 13, 1:15 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
115 PM CDT SAT AUG 13 2005

TXZ049-054-064>066-098-099-113-114-127-128-139-140-132015-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-FISHER TX-HASKELL TX-
JONES TX-NOLAN TX-RUNNELS TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-
THROCKMORTON TX-
115 PM CDT SAT AUG 13 2005

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
NORTHERN CONCHO VALLEY...NORTHERN HEARTLAND AND BIG COUNTRY THIS
AFTERNOON. FLASH FLOODING PRODUCING THUNERSTORMS HAS PRODUCED 3 TO 4
INCHES OF RAIN IN WINTERS. SEVERAL VEHICLES HAVE STALLED OUT ALONG
WITH SOME ACCIDENTS BEING REPORTED...IN WINTERS. ADDITIONAL LOCAL
RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON.

DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TURN
AROUND DONT DROWN.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:32 PM CDTFlash Flood WarningSJTRunnels, Taylor3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.